Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 294, NWS Jackson, MS

May 24, 2001Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 24, 2001, 2:34 AM CDT for Lowndes County, Mississippi. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 2001, 2:34 AM CDT (07:34 UTC)
Expired
May 24, 2001, 3:15 AM CDT
In force
41 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lowndes County, MS

What was reported inside it

TimeReportWhereRemark
May 24, 2:34 AM CDTThunderstorm WindCaledonia, MSSeveral large tree limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 11:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 7.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

399 
WUUS54 KJAN 240735
SVRJAN
MSC087-240815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
234 AM CDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 315 AM CDT

* AT 234 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF 
  CALEDONIA TO 5 MILES SOUTHWEST OF WEST POINT...MOVING SOUTHEAST AT 
  50 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR COLUMBUS AFB AT 240 AM CDT
  BE NEAR CALEDONIA...COLUMBUS AT 250 AM CDT
  BE NEAR NEW HOPE AT 255 AM CDT

WINDS FROM 60 TO 70 MPH ARE POSSIBLE WITH THESE STORMS. MOVE INSIDE 
A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORMS PASS.

LAT...LON 3374 8825 3366 8849 3361 8847 3356 8848
          3353 8845 3352 8857 3350 8860 3350 8864
          3345 8867 3329 8830 3355 8829

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 AM CDT, 4 minutes earlier.

Area forecast discussion, May 24, 2:30 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 AM CDT THU MAY 24 2001

UPPER LOW CENTER TO REMAIN LOCKED TO THE N OF THE AREA...PIVOTING
AROUND MN/IL THROUGH EARLY SATURDAY...SHIFTING TO THE E SUNDAY NIGHT
AND MOVING TO THE NE U.S. COAST LATE MONDAY. SERIES OF SHORTWAVES TO
DROP AROUND THE BASE OF THE UPPER TROF AND PATH OF JET MAXIMA TO
REMAIN ACROSS THE REGION THROUGH THE REST OF THE WEEK.

SURFACE BOUNDARY NOTED FROM NE LA TO JUST N OF COLUMBUS THIS
MORNING. OUTFLOW BOUNDARIES WILL SHIFT INTO CENTRAL ZONES BEFORE
STALLING. CONVECTIVE DEBRIS TO ALSO PRODUCE DIFFERENTIAL HEATING
BOUNDARY AT LEAST AS FAR S AS NE LA/CENTRAL MS ZONES THIS
AFTERNOON...IF NOT FARTHER S. MODELS SHOW AIR MASS SE AR/NW MS
DRYING THIS AFTERNOON AS MOISTURE AXIS PIVOTS TO THE SW. NRN AREAS
WILL BE IN REGION OF RIGHT REAR JET MAX THIS MORNING BEFORE MAX
LIFTS OUT TO THE E BY LATE AFTERNOON. BEST CHANCE OF SCATTERED
CONVECTION TO BE ERN AREAS...ESPECIALLY NE MS...FRONT PUSHES EWD
DURING THE DAY.

UPPER TROUGH DEEPENING OVERNIGHT WITH SIGNIFICANT DROPS IN 500 MB
HEIGHTS AS NEXT JET MAX STREAKS ACROSS REGION. MODELS DISAGREE ON
LOCATION OF BEST LIFT BUT DO AGREE ON INCREASING UPPER
DIVERGENCE...ALTHOUGH INSTABILITY LIMITED. FRONT FORECAST TO MOVE
SLOWLY SEWD INTO SE CORNER OF MS TONIGHT. DEEPEST MOISTURE
ALSO INDICATED FOR SERN ZONES FOR TONIGHT.

VORT LOBE REMAINS DRAPED OVER NORTH CENTRAL ZONES FRI AND FRI NIGHT
AND MID/UPPER HEIGHTS REMAIN RELATIVELY LOW. HOWEVER...AIR MASS
LOOKS RELATIVELY DRY THROUGH SAT MORNING.

MRF KEEPS AIR MASS RELATIVELY DRY THROUGH SUNDAY NIGHT...INCREASING
MOISTURE WITH AN IMPULSE THAT SHIFTS INTO THE AREA IN NWLY FLOW
EARLY MONDAY. LATEST AVN INCREASES MOISTURE OVER NE LA AND SRN HALF
OF MS SAT AS A SHORTWAVE SHIFTS INTO THAT AREA...AND AGAIN ON SUN.
POTENCY OF THESE SYSTEMS QUESTIONABLE AT THIS TIME...ESPECIALLY
SINCE THEY TRACK WELL SOUTH OF SHORTWAVE TRACK ASSOCIATED WITH UPPER
LOW. WILL FOLLOW MRF AND NOGAPS...KEEPING SAT DRY. NOGAPS INCREASES
MOISTURE AND BRINGS PRECIP BACK TO THE AREA BY SUNDAY EVENING. WILL
DELAY PRECIP IN FORECAST UNTIL MONDAY FOR NOW.

PRELIM NUMBERS:
JAN 80/55/77/51 3210
MEI 83/55/78/51 431-

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

In the hours before

Special weather statement, May 23, 11:51 PM CDT, 2 hours 43 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241200-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SEVERE THUNDERSTORM
WATCHES...
NATIONAL WEATHER SERVICE JACKSON MS
1151 PM CDT WED MAY 23 2001

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT OVER
PORTIONS OF NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AS
WELL AS NORTH AND  CENTRAL MISSISSIPPI.  ALSO SCATTERED SEVERE
THUNDERSTORMS CAN BE EXPECTED OVER EXTREME SOUTHEAST ARKANSAS AND
NORTH MISSISSIPPI...GENERALLY ALONG AND NORTH OF A LINE FROM
CROSSETT ARKANSAS TO LEXINGTON  AND MACON MISSISSIPPI . SOME OF THE
SEVERE STORMS COULD PRODUCE SOME LARGE HAIL AND DAMAGING WINDS.
ALSO EXPECT BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES
WITH ANY STORMS THAT DO DEVELOP.

AN UPPER LEVEL DISTURBANCE WILL APPROACH THE DELTA AFTER MIDNIGHT
AND MOVE EASTWARD ACROSS NORTHERN MISSISSIPPI DURING THE OVERNIGHT
HOURS. A COLD FRONT WILL ALSO APPROACH NORTHERN AREAS TONIGHT AND
IS FORECAST TO BE ALONG THE HIGHWAY 82 CORRIDOR BY DAYBREAK
TOMORROW. THESE TWO FEATURES WILL COMBINE TO PROVIDE THE NECESSARY
INGREDIENTS FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS DURING
THE NIGHTTIME  HOURS. STORMS SHOULD MAINLY STAY NORTH OF THE
INTERSTATE 20...WITH THE GREATEST COVERAGE ALONG THE HIGHWAY 82
CORRIDOR.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, May 24, 12:51 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE JACKSON MS
1251 AM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1224 AM    GUNNISON                  MS   65 MPH TSTM GUST
05/24/01   BOLIVAR                        WIND GUSTS UP TO 65 MPH
                                          BLEW DOWN TREE LIMBS.
                                          REPORTED BY EOC.
Local storm report, May 24, 12:55 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1255 AM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1245 AM                              MS   60 MPH TSTM GUST
05/24/01   SUNFLOWER                      HIGH WINDS ESTIMATED AT
                                          60 MPH AROUND THE
                                          COUNTY. REPORTED BY
                                          S.O.
Local storm report, May 24, 1:28 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
128 AM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0135 AM    GRENADA                   MS   WIND DAMAGE
05/24/01   GRENADA                        POWER LINES DOWN AROUND
                                          GRENADA. REPORTED BY
                                          EOC.
Local storm report, May 24, 1:53 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE JACKSON MS
153 AM CDT THU MAY 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0135 AM    GRENADA                   MS   WIND DAMAGE
05/24/01   GRENADA                        POWER LINES DOWN AROUND
                                          GRENADA. REPORTED BY
                                          EOC.
Special weather statement, May 24, 2:20 AM CDT, 14 minutes before
ARZ074>075-MS018-025>039-240900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
220 AM CDT THU MAY 24 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FOLLOWING
COUNTIES IN SEVERE THUNDERSTORM WATCHS 278 AND 279:

IN SOUTHEAST ARKANSAS:
ASHLEY AND CHICOT

IN NORTH MISSISSIPPI:

ATTALA...BOLIVAR...SUNFLOWER...LEFLORE...WASHINGTON...HUMPHREYS...
HOLMES...MONTGOMERY...CARROLL...GRENADA

THE THREAT OF SEVERE WEATHER REMAINS OVER
CHOCTAW...CLAY...OKTIBEHA...WINSTON...NOXUBEE AND LOWNDES UNTIL 4 AM.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 12:02 AM CDTSevere Thunderstorm WarningJANBolivar43 min
May 24, 12:30 AM CDTSevere Thunderstorm WarningJANSunflower45 min
May 24, 1:03 AM CDTSevere Thunderstorm WarningJANGrenada42 min
May 24, 1:37 AM CDTSevere Thunderstorm WarningJANMontgomery38 min
May 24, 1:46 AM CDTSevere Thunderstorm WarningJANWebster44 min
May 24, 2:04 AM CDTSevere Thunderstorm WarningJANClay41 min
May 24, 3:14 PM CDTSevere Thunderstorm WarningJANNoxubee16 min
May 24, 5:21 PM CDTSevere Thunderstorm WarningJANAdams29 min
May 24, 5:50 PM CDTSevere Thunderstorm WarningJANJefferson40 min
May 24, 6:18 PM CDTSevere Thunderstorm WarningJANCopiah57 min
May 24, 6:25 PM CDTSevere Thunderstorm WarningJANAdams35 min
May 24, 6:52 PM CDTSevere Thunderstorm WarningJANJefferson38 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.